Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Lincoln, IL

February 28, 2017Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 28, 2017, 5:32 PM CST for Marshall County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 5:32 PM CST (23:32 UTC)
Expired
Feb 28, 2017, 6:00 PM CST
In force
28 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marshall County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 5:47 PM CSTTORNADO2 S Toluca, ILSTILL ON GROUND. HEADING TOWARD RUTLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:57 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KILX 282332
SVRILX
ILC123-010000-
/O.NEW.KILX.SV.W.0006.170228T2332Z-170301T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
532 PM CST TUE FEB 28 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in central Illinois...

* Until 600 PM CST

* At 532 PM CST, a severe thunderstorm was located near Varna, or 8
  miles east of Lacon, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Toluca, Wenona, Varna and La Rose. 

This includes Interstate 39 between mile markers 32 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

&&

A tornado watch remains in effect until 1000 PM CST for central
Illinois.

LAT...LON 4096 8905 4094 8933 4105 8932 4111 8915
      4110 8905
TIME...MOT...LOC 2332Z 253DEG 41KT 4099 8924 

HAIL...1.00IN
WIND...60MPH
 
$$

Shimon
1 follow-up statement
644 
WWUS53 KILX 282355 RRA
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
555 PM CST TUE FEB 28 2017

ILC123-010005-
/O.EXP.KILX.SV.W.0006.000000T0000Z-170301T0000Z/
Marshall-
555 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
WILL EXPIRE AT 600 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM CST for central
Illinois.

LAT...LON 4096 8905 4094 8933 4105 8932 4111 8915
      4110 8905
TIME...MOT...LOC 2355Z 253DEG 41KT 4106 8892 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:20 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 28, 3:20 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 PM CST Tue Feb 28 2017

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

20z/2pm surface analysis shows 1000mb low over eastern Iowa, with
warm front extending southeastward along/just north of the I-74
corridor.  MUCAPE values have increased to 1000J/kg while 0-1km bulk
shear has been enhanced to 30-35kt near the boundary. Based on these
parameters, it appears convection will first initiate near the warm
front across the northern KILX CWA within the next hour or two.
While these first cells will quickly shift into northern Illinois,
additional cells developing within the main instability/shear axis
across southwest Illinois will lift into the area by early evening.
Any storms that fire late this afternoon into the early evening will
be capable of damaging wind gusts in excess of 60mph, large hail
greater than quarter-sized, and a few tornadoes.  The first round of
scattered convection will be relatively short-lived, with the HRRR
suggesting it exiting into northern Illinois/Indiana by 02z/8pm.
After that, attention will focus further west ahead of an advancing
cold front where a squall line will take shape.  Models have been
struggling with the timing of the late night convection: however,
consensus is beginning to point to a slightly earlier solution than
the 12z CAMS had initially suggested.  Latest HRRR shows a line of
storms arriving west of the Illinois River by 04z/10pm...then
quickly pushing to the I-70 corridor by 08z/2am.  Main threats with
these storms will be damaging wind gusts...with the potential for a
few tornadoes embedded within the line.  Once the overnight line of
storms pass, the threat for additional severe weather will come to
an end.  Windy and much cooler weather will be noted in the wake of
the system on Wednesday.  Westerly winds will gust to between 25 and
35 mph...while high temperatures only reach the upper 40s and lower
50s.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

500 mb trough axis to shift across central Illinois Wednesday
evening with lingering low chance POPs across our far north and
east. Broad cyclonic flow remains over our area on Thursday
bringing a mix of clouds and sun along with more seasonably cold
temperatures. Highs will be mostly in the 40s. High pressure is
then forecast to build east into the region through the end of the
week. With our area under a northwest flow, temperatures will
remain closer to where they should be into Friday. Several weak,
fast moving shortwaves will track southeast into the Midwest late
Thursday and again late Friday into Friday night bringing low
chance POPs mainly to the north.

The upper low/trough shifts well off to our east late in the weekend
into early next week allowing upper level ridging to build into the
Midwest. This will result in a significant warming trend once again
over the center of the nation. However, medium range models still
showing a decent amount of spread with respect to our next upper
wave forecast into the Northern Plains on Monday and then closing
off a deep upper low over the Great Lakes Monday night into Tuesday
at least according the the latest ECMWF, while the GFS is quite a
bit slower with the evolution of the early week trough, just the
opposite from what we saw 12 hours ago. Not a great deal of
confidence with the forecast as we head into the second half of the
weekend with POPs increasing ahead of the approaching shortwave,
especially on Sunday and Monday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM CST Tue Feb 28 2017

IFR/MVFR ceilings persist across much of central Illinois late
this morning...north of an approaching warm front. HRRR has been
consistently showing ceilings gradually rising as the day
progresses, and latest trends seem to be supporting this. Have
raised ceilings to VFR at KSPI at 21z...then further northeast to
KBMI and KCMI by 23z. Next big question will be timing of convective
initiation later today/tonight. Models are still not in great
agreement, but consensus suggests only widely scattered storms
late this afternoon into the early evening before a squall line
pushes through the area overnight. Based on 4km NAM timing, have
added TEMPO groups for thunder starting at 06z at KPIA and ending
by 10z at KCMI. Winds will be strong/gusty from the south this
afternoon and evening...with occasional gusts to between 20 and
25kt. Once the squall line passes, winds will veer to the W/SW and
once again gust to 20-25kt late tonight into Wednesday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
327 PM CST Tue Feb 28 2017

ILZ027>031-036-037-040-041-047>050-011200-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois, north central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward through the Illinois River Valley
between 9pm and midnight...bringing the threat for damaging wind
gusts in excess of 60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through midnight.

ILZ038-042>046-051>057-061-011200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward across the I-55 corridor between 10pm
and 1am...then to the Indiana border between 1am and 3am. The main
threats will be damaging wind gusts in excess of 60mph...and a few
embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 3am.

ILZ062-063-066>068-071>073-011200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Illinois, south central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through the evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward to the I-70 corridor between 3am and
6am. The main threats will be damaging wind gusts in excess of
60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight...particularly between
10pm and 6am.

Barnes

In the hours before

Local storm report, Feb 28, 4:41 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 S GILSON              40.86N 90.20W
02/28/2017  U0.25 INCH       KNOX               IL   TRAINED SPOTTER

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 4:42 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ALSEY                   39.56N 90.43W
02/28/2017  E1.75 INCH       SCOTT              IL   LAW ENFORCEMENT

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 4:48 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 WNW BRIMFIELD         40.85N 89.97W
02/28/2017  U0.75 INCH       PEORIA             IL   COUNTY OFFICIAL

            CORNER OF I74/RT78.

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 5:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             PRINCEVILLE             40.93N 89.76W
02/28/2017  E1.75 INCH       PEORIA             IL   EMERGENCY MNGR

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 5:05 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 N YATES CITY          40.85N 90.01W
02/28/2017  E1.00 INCH       KNOX               IL   FIRE DEPT/RESCUE

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 5:19 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CHILLICOTHE             40.92N 89.50W
02/28/2017  E1.00 INCH       PEORIA             IL   EMERGENCY MNGR

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:35 PM CSTSevere Thunderstorm WarningILXStark25 min
Feb 28, 3:50 PM CSTSevere Thunderstorm WarningILXKnox26 min
Feb 28, 4:11 PM CSTSevere Thunderstorm WarningILXKnox36 min
Feb 28, 4:33 PM CSTSevere Thunderstorm WarningILXMorgan, Scott29 min
Feb 28, 4:44 PM CSTSevere Thunderstorm WarningILXMarshall, Peoria, Stark51 min
Feb 28, 5:05 PM CSTTornado WarningILXMarshall, Peoria, Woodford25 min
Feb 28, 5:28 PM CSTTornado Warning Tornado observedILXMarshall, Woodford32 min
Feb 28, 5:36 PM CSTTornado WarningILXChristian24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.